You’ve Given Epinephrine and Called 911, Now What?
Imagine that a child under your care is having a severe allergic reaction to peanuts, or other food.
Following the child’s emergency care plan you immediately administer epinephrine using an auto-injector, and contact emergency services. Now, how do you help the child while waiting for the ambulance to arrive?
If there are further instructions on the child’s emergency care plan, you would naturally follow those. If you are managing this waiting period by the seat of your pants, keep these general guidelines in mind:
- If the child is nauseated or throwing up, he or she should be laid on their side so any vomit will not choke them.
- If there is no stomach upset, place the child on their back with legs raised. This position facilitates blood flow to the child’s heart, lungs, and brain, reducing symptoms of shock.
- Though the child may want to assume a more upright position keep him or her lying down. Sitting up or standing might cause a dangerous sudden drop in their blood pressure.
- If the child’s symptoms return or worsen before the ambulance arrives, another dose of epinephrine can be administered 5 to 15 minutes after the initial dose.
- The paramedics should take the child to the ambulance on a stretcher.
- You will likely feel anxious during this experience, but do your best to act calm so the child will feel more secure. Take occasional slow, deep breaths and try to keep your voice steady and reassuring.
Even if a child responds well to their initial epinephrine injection it is important they go to the emergency room and see a doctor. The effects of epinephrine can wear off, and some children may require additional doses, other types of treatment, or an extended period of observation.
Once the child is in the hands of medical professionals, your job as an emergency responder is done, but the stress and anxiety of the situation may linger. Now, take care of yourself by sharing your experience with friends, co-workers, or family members.